What is the Levaquin and Coumadin interaction?

2 answers | Last updated: Oct 10, 2016
Cheeseburgerlvr asked...

What is the Levaquin and Coumadin interaction?



Community Answers

Liza w answered...

Levaquin (generic name is levofloxacin) and Coumadin (generic name is warfarin)have a potentially serious interaction. A very useful website for checking drug interactions is http://www.drugs.com/drug_interactions.php. According to this website, Levaquin (and other antibiotics in the same class) can possibly increase the anticoagulant effect of Coumadin, leading to an increased risk of bleeding. Increased INR levels were seen in some patients when both drugs were administered. INR is a coagulation measurement. A high INR value means a person is likely to bleed. A low INR value means a person is likely to have a clot. A healthy person's INR is usually between 0.9-1.3. Signs and symptoms of bleeding include pain, swelling, dizziness, weakness, headache, prolonged bleeding from any cuts or wounds, red or brown urine, bloody stools, significant bruising, nosebleeds, increased menstrual flow, or any other unusual bleeding or bruising.


Mbaru answered...

Vitamin K is the only vitamin that can be produced within the body, but not by the body. The body good flora in the gut produce 75% of vitamin K in the body. The proposed interaction is when you ingest levofloxacin it displaces warfarin from protein binding sites and reduce gut flora that produce vitamin K which also decrease Warfarin metabolism and increase PT/INR